Alert archive / South Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 14, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Jul 21, 2018, 7:50 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Jul 22, 2018, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2018, 7:50 PM EDT (23:50 UTC)
- In effect from
- Jul 22, 2018, 6:00 AM EDT
- Expired
- Jul 22, 2018, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
128 WHUS42 KILM 212350 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 750 PM EDT Sat Jul 21 2018 NCZ106-108-SCZ054-056-221200- /O.EXP.KILM.BH.S.0013.000000T0000Z-180722T0000Z/ /O.NEW.KILM.BH.S.0014.180722T1200Z-180723T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 750 PM EDT Sat Jul 21 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from Sunday morning through Sunday evening. Strong southwesterly winds of 10 to 15 mph, with higher gusts, will develop by mid morning. These winds will produce strong south to north longshore currents at east-facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. && $$ 43
2 follow-up statements
432 WHUS42 KILM 220902 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 502 AM EDT Sun Jul 22 2018 NCZ106-108-SCZ054-056-230000- /O.EXT.KILM.BH.S.0014.180722T1000Z-180723T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown- 502 AM EDT Sun Jul 22 2018 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THIS EVENING... Strong southwesterly winds of 10 to 15 mph, with higher gusts, will develop by mid morning. These winds will produce strong south to north longshore currents at east-facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. $$ 21
292 WHUS42 KILM 222352 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 752 PM EDT Sun Jul 22 2018 NCZ106-108-231200- /O.EXP.KILM.BH.S.0014.000000T0000Z-180723T0000Z/ /O.NEW.KILM.BH.S.0015.180723T1200Z-180724T0000Z/ /O.NEW.KILM.RP.S.0012.180723T1200Z-180724T0000Z/ Coastal Pender-Coastal New Hanover- 752 PM EDT Sun Jul 22 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from Monday morning through Monday evening. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect from Monday morning through Monday evening. * Location...New Hanover and Pender county beaches. * Rip Current Risk...High. * Surf Height...3 to 4 feet. * Other Hazards...Strong south to north longshore current east facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ SCZ054-056-231200- /O.EXP.KILM.BH.S.0014.000000T0000Z-180723T0000Z/ /O.NEW.KILM.BH.S.0015.180723T1200Z-180724T0000Z/ Coastal Horry-Coastal Georgetown- 752 PM EDT Sun Jul 22 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from Monday morning through Monday evening. Strong southwesterly winds of 15 to 20 mph, with higher gusts, will develop by mid morning. These winds will produce strong south to north longshore currents at east-facing beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards you may be swept into. && $$ NCZ110-231200- /O.NEW.KILM.RP.S.0012.180723T1200Z-180724T0000Z/ Coastal Brunswick- 752 PM EDT Sun Jul 22 2018 ...HIGH RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... The National Weather Service in Wilmington has issued a High Rip Current Risk, which is in effect from Monday morning through Monday evening. * Location...Brunswick county beaches. * Rip Current Risk...High. * Surf Height...3 to 4 feet. * Other Hazards...None. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ 43
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 21, 6:38 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 21, 6:38 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
638 PM EDT Sat Jul 21 2018
.SYNOPSIS...
Low pressure developing to our west should bring showers and
thunderstorms back into the area tonight and Sunday. Next week
is shaping up to be very unsettled as low pressure remains
across the Southeast and tropical moisture spreads onshore.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...a nice day in the midst of a period where a
upper-level low currently centered over southern Michigan will keep
the area in a wet period through the latter half of next week.
The morning convective system that moved from Georgia into
northern Florida has taken off some of the steam of convection to
the east this afternoon with high clouds. The eastern half of the
Carolinas is still under the influence/subsidence of the surface low
pressure area centered near Elizabeth City, NC.
The NAM and GFS continue to show several shortwaves on the southern
periphery of the upper-level low crossing our area later this
afternoon and a second one overnight. The later one has the NAM and
GFS trying to develop thunderstorms. The 17 UTC HRRR is trying to
move convection to out counties west of I-95 around 10 PM.
Therefore will go with a 40 to 50% of convection and bring it to the
coast after midnight.
On Sunday the models are showing drier precipitable of 1.5 inches
and as this afternoon the temperatures aloft are cooling to -8 to -
10. So will continue with a chance of convection on Sunday.
Low temperatures tonight will fall into the lower 70s inland to the
middle 70s at the beaches. Highs on Sunday will be around 90.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...Cyclonic flow through most the entire column
through the period-certainly not the norm for July. With the center
of this deep layer gyre remaining to our west the coastal Carolinas
will be in deep layer southerly moist flow. And while these
conditions certainly do favor widespread cloud cover and the ever-
present chance for rain the axis of deep moisture and specter of
heavy rain likely remain just off the coast. Should the mid level
trough axis move even slightly westward in future model runs then
the coast may once again be under the gun for appreciable rainfall.
There is another possibility that some higher QPF could rotate into
the area late Monday night. Should the upper low cut off enough from
the northern branch trough then deep layer flow could back from S to
SSE or SE and fling higher PW into mainly areas-NC moreso than SC.
Cloud cover will keep Monday highs below climatology while holding
both nights above.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 300 PM Saturday...Not a lot of change to the extended forecast
and really much wasn't expected as the guidance has been
relatively stable for several cycles now. Mid level low pressure
is still expected to linger in the Southeast for a few days
with a deep tropical plume/connection funneling into the
Carolinas. The GFS appears to open up the low a little quicker
Thursday (and the latest ECMWF even moreso) with more of a
typical southwest flow aloft, Piedmont Surface Trough setup late
Thursday through Saturday. I have increased the pops for
Tuesday into early Wednesday to mostly categorical with likely
values into Thursday with high chance for the remainder of the
period. Temperature forecast remains relatively unchanged with
highs in the upper 80s to near 90 trending slightly higher in
time with a little less moisture. Overnight lows very stable in
the 70s.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 00Z...Lots of uncertainty with respect to convection
overnight. The HRRR model has been all over the place and cannot
seem to nail down the timing and the severity of the convection.
Safe to say there will be some storms after midnight, but may be
only isolated. Sunday, upper low will be spinning basically in place
to our west, with a dry slot over our CWA. Convection will be
isolated in the afternoon, possibly focused on the resultant
boundary. Moderate southerly flow is forecast.
Extended Outlook...Occasional MVFR to IFR conditions due to
scattered SHRA and TSRA through Thursday.
&&
.MARINE...
NEAR TERM /THROUGH SUNDAY/...
As of 300 PM Saturday...A west wind of 15 knots continues over the
coastal waters on the southern edge of the low pressure center that
is now near Elizabeth City. The winds are expected to become
southwest at 15 knots overnight and then southerly on Sunday. The
Seas are expected to be 3 to 4 feet with a few 5 footers at 20 miles
off the coast on Sunday.
SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
As of 300 PM Saturday...A Small Craft Advisory will be in effect
for the period for NC zones-the headline may not materialize
until daytime Monday for SC zones. Low pressure at all levels of
the troposphere will be found to our west, which is very
uncommon for summertime. Southerly flow will strengthen over the
short term and should reach advisory levels as will seas-both
seeing a relative delay across southern waters vs. northern
waters.
LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 300 PM Saturday...Southeast winds of 15-20 knots will be in place
much of Tuesday into Wednesday. Winds will veer to more
south/southwest for the remainder of the period with decent speeds
continuing. Elevated seas near Small Craft Advisory criteria will be
side by side with the winds with slightly higher values early in the
period.
&&
.CLIMATE...
As of 330 AM Saturday...Recent heavy rainfall in Wilmington is
pushing our 2018 rainfall into record territory. Keep in mind
our May rainfall total of 14.36 inches exceeded the next wettest
May by over five inches, and January and June totals were also
well above normal. The increasing likelihood for an El Nino
winter could help make 2018 one of the wettest years ever seen
in the Port City.
Wettest years in Wilmington's history, Jan 1 through July 20...
#1 48.11 in 2018
#2 45.47 in 1886
#3 44.13 in 1966
#4 39.72 in 1973
#5 38.40 in 1998
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
108.
MARINE...None.
&&
SYNOPSIS...SHK
NEAR TERM...DRH
SHORT TERM...MBB
LONG TERM...SHK
AVIATION...43
CLIMATE...TRAHazardous weather outlook, Jul 21, 2:51 PM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 251 PM EDT Sat Jul 21 2018 NCZ110-221900- Coastal Brunswick- 251 PM EDT Sat Jul 21 2018 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall has the potential to produce flooding Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-SCZ056-221900- Coastal Pender-Coastal New Hanover-Coastal Georgetown- 251 PM EDT Sat Jul 21 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall has the potential to produce flooding Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-221900- Coastal Horry- 251 PM EDT Sat Jul 21 2018 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall has the potential to produce flooding Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 221900- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 251 PM EDT Sat Jul 21 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heavy rainfall has the potential to produce flooding Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-221900- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 251 PM EDT Sat Jul 21 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Small Craft Advisory conditions possible Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:22 AM EDT | Beach Hazards Statement | ILM | Georgetown, Horry | 15 hr |
| Jul 20, 10:22 PM EDT | Areal Flood Advisory | ILM | Brunswick, New Hanover, Pender | 3 hr |
Nearby
Beach Hazards Statements in South Carolina, 2018Beach Hazards Statements in North Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.